So Your Doctor Ordered IV Steroids…
This was in my fortune cookie this week, how appropriate!
So your doctor ordered IV steroids, and you aren’t quite sure what to expect. As an MS nurse I answer a lot of questions about IV steroids, and have found that there are a lot of misconceptions when it comes to this topic. I’m taking my most popular questions and answering them here as a reference, but always make sure to talk to your doctor about any concerns you have!! I hope you guys learn a little and please feel free to comment with any questions you still have!
Q: When should I consider taking IV steroids?
A: We recommend IV steroids for anyone having a relapse (or flare as I like to call it…so much more festive!) or a sudden worsening of existing symptoms. These are very high dose steroids that decrease the inflammation that comes along with a flare, and will help relieve some of your symptoms. In fact the typical dose of each infusion is 1,000mg of steroids (that’s a lot!!), and when you take them by mouth the dosage is usually only 20-80mg. They need to be given IV because the dose is so high that if you tried to take that much in pill form you would get a stomach ulcer the size of Texas!
HOWEVER (and this is the most common misconception out there) steroids do not treat your relapse, they treat the symptoms.
What is the difference? What does that mean?
It means that the damage to your nerves has already occurred and steroids can not reverse that damage. They will speed up the recovery from your relapse, but they do not affect how much residual damage you have from a relapse. You will recover the same amount of functioning back with or without steroids, but without them it will take longer (studies have shown that steroids speed up recovery by an average of 2 weeks). So obviously if you are having major symptoms like difficulty walking, severe pain, or vision problems it’s a no brainer- pass the steroids please! However, many people want a course of IV steroids for more tolerable symptoms like numbness when it may be worth trying to ride it out without them. Ask yourself if your symptoms are affecting your everyday life or stopping you from doing things you need to do at work, home, etc… Steroids have some pretty severe side effects, and taking high doses of them frequently can do real damage, and studies have shown steroids do not change the course of your disease.
I’ve had 3 rounds of IV steroids now, one during my initial hospitalization, one about a month later, and one last fall when I was having severe pain and was unable to walk on my left leg. For other times when I had more minor symptoms like muscle twitching, numbness, and tingling I have tried lower dose oral steroids, or treatments like baclofen (a muscle relaxer) and tegretol (a seizure medicine that decreases nerve pain and muscle twitches). Thanks to tegretol my eye doesn’t twitch constantly anymore, that’s not really cute when you are trying to look professional at work, ha!
Q: What are the side effects of IV steroids? What can I do to minimize them?
A: There are a lot of side effects! The most common I hear are stomach aches, night sweats, and insomnia. There are many more side effects, and each person has a different experience so I suggest you read more about it here.
As soon as you know you are going to start steroids get Pepcid 20mg, which is sold over the counter, and start taking it twice a day to help prevent stomach aches. I also always recommend continuing the Pepcid for a month after you finish the steroids. This is because steroids stay in your body for up to 4 weeks, and therefore you can still get those side effects even though you finished your dose. We don’t typically taper IV steroids with oral steroids afterwards because studies have shown that a taper isn’t needed unless you have been on steroids for 3 weeks or longer (source: uptodate.com), and we only give them for 3 or 5 days. However, some patients have found that an oral taper helps ease their side effects so again- talk to your doctor!
Here’s what I keep in my IV steroid survival kit:
1) Pepcid 20mg which I take twice a day, starting it before my first infusion and stopping one month after I finish.
2) Oreos. Because they taste good. Anyone who’s ever received IV steroids knows that they give you this awful taste in your month. Oreos really coat your mouth, and for me they’re the only thing that take that awful taste away for a bit. Any excuse!
3) Mints. For the same reason as the Oreos, and just because you probably shouldn’t eat Oreos 24/7.
4) Cleaning supplies. Because I’m so wired on these things, I’m like the incredible hulk. My house is never so clean as when I’m on IV steroids!
Q: I finished my IV steroids yesterday, but my symptoms haven’t improved very much. Do I need more?
A: That’s ok, and actually to be expected. Remember when I said the steroids stay in your system for up to a month? They will keep working over the next few weeks and you should gradually see them making a difference in that time. I always encourage patients to check in with me and let me know how they are doing, but I let them know that we will just be keeping an eye on things for a couple of weeks before trying anything else since the steroids are still working to decrease inflammation.
Q: What can I expect if I am getting my IV steroids at home?
A: There are several ways to get IV steroids including being admitted to the hospital, in an outpatient infusion center, and from the comfort of your own couch! The couch option is my personal favorite because I have a lot of netflix to catch up on, but most people have a lot of questions about how this works.
Once your insurance gives the OK a pharmacy will send you the medication and a nurse will come to your house to put in an IV, and to teach you how to give yourself the medicine. They have done their best to make it very easy to do yourself. The medicine comes in a little water balloon contraption which you attach to your IV and then it goes in over an hour. You can put the balloon in your pocket as you are getting the medicine and go to work, clean the house, take a nap…whatever! Here’s what the setup looks like:
I’ve seen the promised land of IV steroids at home, and I’m never going back!
You give yourself a dose once a day for how many ever days your doctor prescribed and then the IV can come out. This is the tricky part because a nurse doesn’t come give you your medicine every day, and they don’t come take out your IV. They will make sure you are totally comfortable doing all these things before they leave you though!
Q: I’m nervous about having an IV in at home, what do I need to know?
A: There are a few main points on this one:
1) When you have an IV there is not a needle in your arm! We use the needle to get the IV in the vein, but after the IV is inserted the needle is removed and only a flexible plastic catheter remains in the vein, so you can bend and move your arm without worrying about being stabbed by a needle! It looks like this:
Sorry if I just grossed you out there!
2) If your IV flushes easily with saline it is working well. You should feel a cold sensation when you flush with saline, but it should not be painful. If you have some blood backing up into the part of the IV that you can see you can flush it with saline again and just make sure it is clamped off properly. On the final days of your infusion you may not be able to get blood return, but as long as it flushes well it’s still just fine! The steroids themselves to burn a bit going in, which is why it’s important to check if your IV is good before starting your infusion.
3) Your IV is no longer good if you can’t flush it with saline, if it is painful to flush it with saline, or if a bubble occurs in your skin when you flush it with saline or during your infusion. This means the catheter is no longer in the vein. Don’t panic, just call the nurse and they will come replace it. If you are unsure if your IV is good or not, call your nurse!
I hope you learned a little something, let me know if there’s anything else you were curious about that I didn’t cover!
Site content is not intended to be a substitute for professional medical treatment or guidance. Always consult a healthcare provider before making medical decisions.